Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 302, NWS Pittsburgh, PA

August 20, 2004Belmont County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 20, 2004, 8:18 PM EDT for Belmont County, Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2004, 8:18 PM EDT (00:18 UTC)
Expired
Aug 20, 2004, 9:15 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Belmont County, OH

The radar

The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:59 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 20, 4:59 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT FRI AUG 20 2004

.SHORT TERM (REST OF TONIGHT)...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH TO APPROPRIATE ZNS.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 312 PM EDT FRI AUG 20 2004

AVIATION...
BIG CONCERN THROUGH ABOUT MIDNIGHT IS WDSPRD TSTMS WITH CONDS BLO
3SM -TSRA AND BLO OVC010CB AS STRONG FNT WITH SIGNIFICANT FORCING
APPROACHES AND PUSHES THROUGH AREA . SOME 4RA- BR OVC020 BEHIND FRNT
WITH GRDL IMPVMENT SATURDAY.

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
CONVECTION REALLY GETTING UNDERWAY NOW. ETA AND GFS HAVE COME MORE
IN LINE WITH A SOLUTION FOR A SPEEDIER PASSAGE OF THE LOW WITH A
MORE SOUTHERLY TRACK. WILL GO WITH FLOOD WATCH AS PRECPBLE WATERS
BETWEEN 1.5 AND 2 INCHES..THOUGH FASTER MOVEMENT MAY HOLD DOWN FINAL
AMOUNTS. WILL INCLUDE CHC SEVERE WITH LIS -4 TO -6. WILL CONTINUE
WITH LIKELY IN THE MORNING FAR EASTERN ZNS AND CUT TO CHANCE FURTHER
WEST IN THE A.M. CLEARING SAT NIGHT AND MS SUNDAY AS RIDGE BUILDS
ACROSS.

LONG TERM (MONDAY THROUGH FRIDAY)...
SFC RIDGE HOLDS OFF PRECIP UNTIL WEDNESDAY WITH APPROACH OF SHORT WV
THAT TAKES UNTIL FRIDAY TO CLEAR THE FA. SE SFC RIDGE BUILDS
WESTWARD TO KEEP FA DRY THEN.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 TODAY
     AND TONIGHT.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029-030 TODAY AND TONIGHT.
WV...FLOOD WATCH FOR ZONES WVZ001>004 TODAY AND TONIGHT.
&&
Hazardous weather outlook, Aug 20, 9:56 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 AM EDT FRI AUG 20 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-210920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
956 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON THROUGH MIDNIGHT. THE PRIMARY THREAT APPEARS TO BE
FROM DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. A TORNADO CANNOT BE
RULED OUT. ALSO HEAVY RAINS ACCOMPANYING THESE STORMS CAN CAUSE
PONDING OF WATER ON ROADWAYS AND LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION WILL BE LIKELY TODAY.

In the hours before

Local storm report, Aug 20, 6:16 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SOUTH BETHLEHEM         41.00N 79.34W
08/20/2004  1.00 INCH        CLARION            PA   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL IN SOUTH BETHLEHEM.

&&
Local storm report, Aug 20, 6:21 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

&&
Local storm report, Aug 20, 6:22 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 S SOUTH BETHLEHEM     40.99N 79.34W
08/20/2004  1.00 INCH        ARMSTRONG          PA   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL IN SOUTH BETHLEHEM.

&&
Local storm report, Aug 20, 6:27 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 NE TORONTO            40.48N 80.58W
08/20/2004                   HANCOCK            WV   COUNTY EOC

            LARGE AREA OF TREES AND POWERLINES DOWN STARTING FIRES IN
            THE TOPE HILL AREA.

&&
Local storm report, Aug 20, 6:35 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 E ROCHESTER           40.70N 80.19W
08/20/2004                   BEAVER             PA   SKYWARN SPOTTER

            TREES AND POWER LINES DOWN IN NEW SEWICKLEY TOWNSHIP.

0515 PM     TSTM WND DMG     OHIOVILLE               40.68N 80.48W
08/20/2004                   BEAVER             PA   SKYWARN SPOTTER

            NUMEROUS TREES AND POWERLINES DOWN IN THE OHIOVILLE AREA.

0500 PM     TSTM WND DMG     HOOKSTOWN               40.60N 80.47W
08/20/2004                   BEAVER             PA   SKYWARN SPOTTER

            ROOF BLOWN OFF HOUSE IN HOOKSTOWN.

0515 PM     TSTM WND DMG     BEAVER                  40.69N 80.31W
08/20/2004                   BEAVER             PA   COUNTY EOC

            WIDESPREAD TTREES AND POWER LINES DOWN THROUGHOUT COUNTY.

&&
Local storm report, Aug 20, 6:39 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
639 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             BUTLER                  40.86N 79.90W
08/20/2004  0.75 INCH        BUTLER             PA   SKYWARN SPOTTER

            3/4 INCH HAIL REPORTED IN CITY OF BUTLER.

0530 PM     TSTM WND DMG     BUTLER                  40.86N 79.90W
08/20/2004                   BUTLER             PA   COUNTY EOC

            TREES AND POWER LINES DOWN COUNTY-WIDE.

&&

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.